Texas, 2022

Heat in Texas, July 11 to 13, 2022

July 11 to 13, 2022 · NWS SHV · 10 events in 10 counties and zones

S. in mid July maintained hot temperatures across parts of the Four State Region from July 11th through the 13th, with daytime temperatures climbing into the upper 90s to lower and middle 100s.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A persistent upper level ridge spanning much of the Southern U.S. in mid July maintained hot temperatures across parts of the Four State Region from July 11th through the 13th, with daytime temperatures climbing into the upper 90s to lower and middle 100s. When combined with the daytime humidity, oppressively hot conditions were observed as heat indices averaged between 105-109 degrees during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 10:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 11, 10:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1142 AM CDT Mon Jul 11 2022

...New UPDATE...

.UPDATE...
Issued at 1133 AM CDT Mon Jul 11 2022

A weak stationary boundary remains over our extreme southern zones
today, generally south of the US HWY 84 corridor. Short-term progs
continue to suggest an isolated shower or thunderstorm is possible
this afternoon near the boundary, so decided to add slight chance
POPs in those areas to account for that. Also, extended the
current Heat Advisory to include LaSalle, Grant, Webster, and Winn
Parishes in Louisiana, as forecast heat indices have those areas
over the 105 threshold for several hours this afternoon. Other
than increasing sky coverage to account for afternoon CU, the
remainder of the forecast remains on track. Upper ridging will
continue to build back over the region today, resulting in mostly
dry and hot humid conditions. /20/

&&

.SHORT TERM...
(Monday through Tuesday)
Issued at 350 AM CDT Mon Jul 11 2022

For the first time in, if not forever, then certainly in quite some
time, mostly dry conditions will prevail across nearly the entire
Four State Region throughout the course of the short term forecast
period. Slight chances of showers and thunderstorms will skirt our
southern borders across deep east Texas and north Louisiana after
18Z, so while a rogue shower or storm drifting north into the SHV
CWA isn't outside of the realm of possibility, convection is not
expected to intrude into our counties and parishes in any
significant way this afternoon. A very similar story is on tap for
Tuesday afternoon, where the only portion of the CWA experiencing
any noteworthy PoPs will be the southernmost reaches of LaSalle and
Grant parishes.

The established synoptic pattern in recent packages will hold true
through the short term, with the massive upper level high over the
desert southwest expanding its domain back eastward over the Four
State Region, with its associated subsidence keeping significant
precip out of the picture behind this weekend's passing boundary,
now situated to our south. Of course, along with the reduced
rainfall chances, another two rounds of well above average
temperatures will be in store for the ArkLaTex Monday and Tuesday
afternoons. We're officially running out of new ways to say this,
but it's going to be hot (if anyone has any creative ideas, we're
open to suggestions).

Specifically, look for highs Monday to range from the mid 90s
northeast to low to mid 100s southwest. Adjust a few sites =/- a
degree or two from guidance based on recent performance, but area
sites should once again expect to come within arm's reach of the
century mark Monday, trending warmer Tuesday by 1-2 degrees as the
upper level high expands slightly further eastward. Apparent
temperatures will again meet Heat Advisory criteria at area sites
along and south of the I-20 corridor from northwest Louisiana
westward into deep east Texas. Ouachita, Jackson, and parishes due
south do not look to climb to advisory criteria for long enough
to merit the continuation of the advisory, thus it will be allowed
toe expire, but reissuance may be necessary as temperatures warm
on subsequent afternoons. A few sites may briefly reach warning
criteria, but not over a broad enough area or time period to merit
product issuance at this time. Lows Tuesday morning will range
from the lower 70s northeast to upper 70s southwest.

/26/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 350 AM CDT Mon Jul 11 2022

Upper ridging will remain anchored over the Four Corners Region E
through the Srn Plains and Lower MS Valley to start the long term
period, with the progs continuing to suggest a NE-SW shear axis
which will develop later today to retrograde W across the Nrn Gulf
into SE LA/Srn MS through Tuesday night. This shear axis is expected
to linger over this area Wednesday, although the progs begin to
diverge significantly thereafter with the ECMWF maintaining this
feature in place through Thursday, while the GFS continues to
retrograde it W to just off the TX coast, with the shear axis
bisecting Cntrl LA into Cntrl MS. Meanwhile, the Canadian maintains
a more W-E shear axis along the LA coast, maintaining this feature
in place through at least the first half of next weekend. Given the
spread in solutions, have not deviated pops much from the NBM, which
tends to favor the ECMWF, and is consistent with Sunday's 12Z run in
maintaining the shear axis SE of the region through midweek before
drifting it E along the Gulf coast by late week as it is possibly
picked up by the next progressive upper trough to slide SE through
the OH and TN vallies.

But until this may or may not happen, the lead shortwave from this
trough is expected to round the Ern periphery of the ridge from the
Ozarks into the region and Lower MS Valley Wednesday afternoon,
which will act to reinforce a weak sfc front which will drift S into
E TX into Srn AR/N LA. As was the case Saturday, this bndry should
help to focus isolated to scattered convection over the region
during the afternoon, when instability is maximized with the aid of
diurnal heating, as well as the weakness aloft slides S through the
area. General agreement exists amongst the ECMWF and GFS and to some
extent the Canadian with regards to the elevated convection
development Wednesday afternoon, and thus have raised the NBM pops
and shifted low chance pops a bit farther N and W into Srn AR/NW LA
and Lower E TX, while shifting slight chance pops farther NW over
all but SE OK and adjacent sections of SW AR. Given the elevated
cigs, very hot air mass, and PW's near/in excess of 2 inches,
increased precip drag suggests the potential for locally gusty and
in some cases, isolated damaging wind gusts, with the convection
expected to gradually diminish during the evening with the loss of
heating. It's also certainly feasible that compressional warming
along the sfc front could yield more in the way of widespread triple
digit temps once again, which will near or exceed records for the
date. The NBM has trended max temps as much as several degrees
warmer the MOS, and given the fact that even the NBM was too cool
with the more recent record max temps this past Saturday under a
similar setup, have bumped up max temps another degree or two over
much of E TX/extreme SE OK/SW AR and Wrn LA. Heat Advisory criteria
still looks to be set at least over portions of E TX/N LA Wednesday,
while the Ern zones may be under more of an influence from an
increased cu field associated with the weak shear axis, thus
resulting in lower max temps over this area.

With the sfc bndry passage Wednesday night before potentially
settling into Deep E TX and Cntrl LA Thursday, slightly drier air
should mix S in its wake, with the bndry itself still focusing
isolated to scattered convection especially during the afternoon
over Deep E TX/N LA. Max temps should be shaved back several degrees
as well, with near triple digits temps persisting over SE OK/E TX
closer to the upper ridge axis. Assuming the shear axis begins to
drift off farther to the E Friday as it may be picked up by the
departing trough, the stagnant upper ridge looks to expand back E
into portions of the region, with above normal temps (near or just
shy of triple digits) still expected over at least the Wrn half of
the region Friday through next weekend. The potential for any
cooling convection appears only slight through the weekend and
focused mainly across the Srn zones, but it remains to be seen as to
if the pesky shear axis or tropical low retrogrades back W along the
coast (per the ECMWF) and results more in the way of isolated to
widely scattered convection over the Ern half of the region Sunday.
We shall see.

15

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT Mon Jul 11 2022

For the 11/12Z TAFs, MVFR vis/cigs at area terminals will persist
through mid-morning, quickly returning to VFR after 11/14Z and
11/15Z, making for VFR conditions areawide, with the development
of a CU field possible by or soon after 11/18Z. Light and variable
winds will increase in speed to 5 to 10 kts from the east /
northeast.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  78 102  77 /   0   0   0  10
MLU  96  73  98  75 /   0   0   0  10
DEQ  98  71 101  72 /   0   0  10  10
TXK  99  74 102  75 /   0   0   0   0
ELD  94  71  97  73 /   0   0   0  10
TYR 103  78 105  77 /   0   0   0  10
GGG 100  76 103  76 /   0   0   0  10
LFK 102  78 101  77 /  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>003-010>012-
     017>020-022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ124>126-136>138-
     149>153-165>167.

&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Jul 11, 3:54 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
454 AM CDT Mon Jul 11 2022

ARZ050-051-059>061-070>073-LAZ003>006-013-014-019>022-OKZ077-TXZ096-
097-108>112-121100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Webster-Claiborne-Lincoln-Jackson-Ouachita-Winn-Grant-
Caldwell-La Salle-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-
454 AM CDT Mon Jul 11 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures Tuesday and Wednesday afternoons will climb into the
upper 90s and lower 100s across Northeast Texas, Southeast Oklahoma,
Southwest Arkansas, and Northcentral Louisiana, with heat indices
expected to near or possibly exceed 105 degrees. Isolated to
scattered showers and thunderstorms will be possible Wednesday
afternoon across the region, near a weak surface front and
associated upper level disturbance. Isolated strong to severe
thunderstorms capable of producing locally gusty or damaging winds
will be possible, before diminishing during the evening. Slightly
cooler temperatures will follow this weak frontal passage Thursday
through next weekend, with isolated to scattered showers and
thunderstorms still possible Thursday afternoon near the weak frontal
boundary over Deep East Texas and North Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

LAZ001-002-010>012-017-018-TXZ124>126-136>138-149>153-165>167-121100-
Caddo-Bossier-De Soto-Red River-Bienville-Sabine-Natchitoches-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
454 AM CDT Mon Jul 11 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Today and tonight.

Temperatures will climb into the upper 90s to near 100 degrees this
afternoon over much of East texas and Northwest Louisiana. These
temperatures, when combined with the humidity, will result in heat
indices ranging between 105-110 degrees. Thus, a Heat Advisory
remains in effect until 7 pm this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures Tuesday and Wednesday afternoons will climb into the
upper 90s and lower 100s across East Texas and Northwest Louisiana,
with heat indices expected to near or possibly exceed 105 degrees.
Isolated to scattered showers and thunderstorms will be possible
Wednesday afternoon across the region, near a weak surface front and
associated upper level disturbance. Isolated strong to severe
thunderstorms capable of producing locally gusty or damaging winds
will be possible, before diminishing during the evening. Slightly
cooler temperatures will follow this weak frontal passage Thursday
through next weekend, with isolated to scattered showers and
thunderstorms still possible Thursday afternoon near the weak frontal
boundary over Deep East Texas and North Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Angelina

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 11, 11:00 AM CST to July 13, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049558, 1049559, 1049560, 1049561, 1049562, 1049563, 1049564, 1049565, 1049566, 1049567.